Kentucky, 2005

Flood in Kentucky, January 7 to 8, 2005

January 7 to 8, 2005 · NWS JKL · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 7, 4:47 AM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Jan 7, 4:47 AM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
447 AM EST FRI JAN 7 2005

.DISCUSSION...

RADAR SHOWING A LARGE AREA OF PRECIPITATION MOVING THROUGH THE MID
SOUTH AT 5 AM...ASSOCIATED WITH DIGGING PLAINS SHORT WAVE AND
DEVELOPING SFC LOW PRESSURE WAVE. LOOKING AT THE RADAR LOOP...BEST
ESTIMATE FOR ARRIVAL OF PRECIP WOULD BE MID MORNING FOR THE
SOUTHWEST COUNTIES...EXTENDING NORTHEASTWARD FROM THAT POINT THROUGH
THE AFTERNOON. TRIED TO WORD IT AS SUCH IN THE ZONES.

COMPARING MODELS...ETA AND GFS WERE BOTH TRENDING FASTER WITH THIS
SYSTEM. HOWEVER...ETA/NGM TRACK THE SFC LOW MUCH FURTHER WEST THAN
GFS. THE UKMET AND ECMWF SOLUTIONS SUPPORT GFS TRACK THROUGH ABOUT
THE FIRST 24 HOURS...THEN SUPPORT THE ETA TRACK FROM THAT POINT ON.
OVERALL...THE UKMET SEEMED TO BE A GOOD COMPROMISE.

LOOKING AT THE PRECIP PATTERN THROUGH 9Z...THE GFS APPEARS TO HAVE
AN EXCELLENT HANDLE PRECIP AMOUNTS AND MOVEMENT OF THE MAIN AREA OF
PRECIP. WITH THIS IN MIND....AND THE FACT THAT MUCH OF PRECIP SHOULD
BE THROUGH OUR AREA IN THE FIRST 24 HOURS...MODEL OF CHOICE FOR THE
FIRST 24 HOURS WAS THE GFS...THEN TOOK A BLEND OF GFS AND UKMET FOR
THE REMAINDER OF THE SHORT TERM.

EVERYONE SHOULD SEE RAIN TONIGHT...MODELS SHOWING STRONG 55 TO 65 KT
LLJ MOVING INTO EASTERN KENTUCKY BETWEEN 0Z AND 6Z...WITH UPPER
LEVEL DYNAMICS SUPPORTING ANY PRECIP AS EASTERN KENTUCKY IS IN
FAVORED RRQ OF UPPER LEVEL JET. THIS COMBINED WITH SOUNDINGS SHOWING
HIGH PWS ON THE ORDER OF A LITTLE OVER AN INCH...SYSTEM SHOULD BE
AN EFFICIENT PRODUCER OF RAIN. CONSEQUENTLY INCREASED POPS AND QPF
AMOUNTS IN THE ISC GRIDS FOR TONIGHT. HPC ALSO HAS AREA IN A SLIGHT
RISK FOR EXCESSIVE RAINFALL. SO A FEW LOCATIONS MAY SEE SOME MINOR
FLOODING. FOR NOW DECIDED TO ADDRESS THIS IN THE HWO.

FOR THE REST OF THE SHORT TERM...PRECIP MOVES OUT WITH COOLER TEMPS
MOVING IN UNDER HIGH PRESSURE. GENERALLY WENT WITH A COMPROMISE ON
TEMPS...BETWEEN MET AND MAV MOS GUIDANCE. EXPECT A RIDGE VALLEY
SPLIT SAT NIGHT...SUN MORNING TIME FRAME WITH SOUTHERLY WINDS
KICKING BACK IN ON THE BACK SIDE OF TRANSITIONING HIGH PRESSURE.

FOR THE EXTENDED...STATIONARY BOUNDARY STILL SEEN SETTING UP
SOMEWHERE IN THE OHIO VALLEY FOR NEXT WEEK...AND AGAIN WITH MULTIPLE
SHORT WAVES TRACKING THROUGH THE REGION. SO A WARM...AND POSSIBLY
WET PATTERN SETTING UP FOR NEXT WEEK. FEW IF ANY CHANGES HERE AS
EXTENDED PKG WAS IN GOOD SHAPE.

&&

.PREV DISCUSSION...

1030 PM EST THU JAN 6 2005

02Z SFC ANALYSIS SHOWS HIGH PRESSURE BUILDING INTO KENTUCKY AS LOW
PRESSURE AND A COLD FRONT SLINK AWAY FROM THE STATE. LOW CLOUDS
COVER EAST KENTUCKY IN THE WAKE OF THE FRONT WITH EVEN A FEW PATCHES
OF DRIZZLE DRIFTING THROUGH...SHOWING UP ON RADAR AT ABOUT 20 DBZ.
LIGHT WEST WINDS ARE BRINGING IN COLDER AIR BENEATH THE CLOUDS WITH
TEMPERATURES FALLING INTO THE UPPER 30S. UPDATED THE GRIDS TO BETTER
MATCH CURRENT TEMPS AND DEWPOINTS. ALSO UPPED THE SKY COVER AND
ALLOWED AREAS OF DRIZZLE TO CONTINUE FOR A FEW MORE HOURS OVERNIGHT.
THE REST OF THE FORECAST WAS LEFT UNCHANGED. GRIDS...GRAPHICS AND
TEXT PRODUCTS HAVE BEEN ISSUED.

408 PM EST THU JAN 6 2005

SHORT TERM (TONIGHT-SUN)...

MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM...A 5H TROF SWINGS
THROUGH ON SATURDAY MORNING...AND THE PATTERN GOES BACK TO ZONAL
FLOW. AT THE SFC...MAIN DIFFERENCE ARE WITH THE TIMING AND STRENGTH
OF THE SFC LOW MOVING INTO THE AREA. THE ETA IS DEEPER AND SLOWER
BRINGING THE SFC LOW ACROSS SOUTHERN OHIO...WHILE THE GFS BRINGS THE
SFC LOW ACROSS SE KY. WENT WITH A BLEND FOR THE FORECAST.

THE COLD FRONT HAS CLEARED THE CWA AND TEMPERATURES WILL CONTINUE TO
DROP THROUGH THE EVENING HOURS AND DROP BELOW THE FREEZING MARK FOR
MOST OF THE CWA WITH NWLY FLOW AND CAA BEHIND THE FRONT. SOUNDINGS
SHOW SOME MOISTURE LINGERING THROUGH THE OVERNIGHT HOURS...WENT WITH
PARTLY CLOUDY SKIES FOR TONIGHT. HIGH PRESSURE SKIRTS THE AREA
TONIGHT AND ALLOWS FOR US TO TEMPORARILY DRY OUT. TEMPERATURES WILL
BE COOLER...BUT STILL ABOVE NORMAL FOR TOMORROW...AS HIGH PRESSURE
PUSHES EAST AND THE NEXT SYSTEM APPROACHES FROM THE SW TOMORROW. A
SFC LOW WILL PULL OUT OF THE MS VALLEY AND TRACK ACROSS THE AREA
TOMORROW NIGHT. SOUNDINGS ARE TRYING TO SHOW AN INITIAL BRIEF PERIOD
OF SLEET BEFORE CHANGING TO RAIN IN THE NORTHERN COUNTIES OF THE
CWA...BUT WITH WAA AND PRECIP MAINLY ARRIVING LATER IN THE AFTERNOON
WILL GO WITH ALL RAIN. FOR POPS TOMORROW LEANED TOWARDS THE LATEST
MAV NUMBERS. WILL HOLD OFF ON A FLOOD WATCH FOR NOW...BUT IF THE
SYSTEM TRACKS FURTHER NORTH...FUTURE SHIFTS MAY NEED TO ISSUE ONE.
HIGH PRESSURE BUILDS OVER THE REGION ON SATURDAY AND GRADUALLY
DRIFTS EAST...RETURNING SWLY FLOW AND ABOVE NORMAL TEMPERATURES.

EXTENDED (MON-THU)...

LEANED TOWARDS ECMWF...ALOFT PATTERN SWITCHES FROM MORE ZONAL FLOW
TO A MORE AMPLIFIED PATTERN...WITH LW TROF DEEPENING OVER THE
CENTRAL U.S. AND THE LW RIDGE BUILDING OVER NORTHEAST U.S. GENERALLY
AGREED WITH PREVIOUS FORECAST...AS A STATIONARY FRONT REESTABLISHES
IN THE SAME GENERAL AREA MONDAY AND TUESDAY. AN APPROACHING COLD
FRONT WILL BRING ANOTHER ROUND OF RAIN THURSDAY. TEMPERATURES WILL
REMAIN ABOVE NORMAL FOR THE EXTENDED WITH SWLY FLOW. FOR
TEMPERATURES WENT WITH A BLEND OF THE ENSEMBLES AND MEX NUMBERS.

1035 AM EST THU JAN 6 2005

FRONT HAS PASSED THROUGH CWA AND BACK EDGE OF POST FRONTAL RAIN WILL
EXIT THE EASTERN MOST COUNTIES BY NOON OR SHORTLY AFTER.
TEMPERATURES HOLDING STEADY WHERE IT IS RAINING AND HAVE CONTINUED
THEIR FALL ELSEWHERE.  TEMPS IN THE GRIDS LOOKED GREAT.  SPED THE
EXIT OF THE RAIN IN THE GRIDS AND WILL UPDATE THE ZONES WITH THESE
TWEAKS AND TO REMOVE AFTERNOON WORDING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RAY
Hazardous weather outlook, Jan 7, 5:01 AM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EST FRI JAN 7 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
501 AM EST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A DEVELOPING LOW PRESSURE SYSTEM WILL BE MOVING OUT OF THE GULF OF
MEXICO TODAY...AND INTO EASTERN KENTUCKY TONIGHT. CONDITIONS ARE SUCH
THAT THERE WILL BE THE POTENTIAL FOR MINOR FLOODING IN SOME LOCATIONS
AS THIS SYSTEM MOVES THROUGH THE REGION...ESPECIALLY IN AND AROUND
LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS TONIGHT.

RAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pulaski

When
January 7, 10:30 AM EST to January 8, 5:10 PM EST
Where
Pulaski forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -84.533

Law enforcement officials rescued a woman from a vehicle that had stalled in flood waters on Nomans Road near Somerset. High water also covered the road at the intersection of Highways 39 and 1317, as well as Highway 635 near Highway 27. A bridge along highway 3260 near Somerset was also closed due to high water flowing across it. Other highways that were flooded included Pumphouse Road and Rainey Road. Rainey Road had 3 feet of water covering it for a period of time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438739.